Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 109, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 10, 2012, 5:23 PM MST for Pima County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2012, 5:23 PM MST (00:23 UTC)
- Expired
- Sep 10, 2012, 6:00 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 154 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1965 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
263 WUUS55 KTWC 110023 SVRTWC AZC019-110100- /O.NEW.KTWC.SV.W.0109.120911T0023Z-120911T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 523 PM MST MON SEP 10 2012 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 600 PM MST * AT 512 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A PAIR OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS LOCATED NEAR SANTA CRUZ WITH THE OTHER NEAR GU VO. THESE STORMS WERE MOVING NORTH AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PISINIMO AND PISINEMO PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3220 11257 3218 11227 3188 11232 3189 11250 TIME...MOT...LOC 0021Z 184DEG 11KT 3201 11240 $$
2 follow-up statements
133 WWUS55 KTWC 110041 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 541 PM MST MON SEP 10 2012 AZC019-110100- /O.CON.KTWC.SV.W.0109.000000T0000Z-120911T0100Z/ PIMA AZ- 541 PM MST MON SEP 10 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR CENTRAL PIMA COUNTY... AT 531 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A PAIR OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS NEAR GU VO AND THE OTHER WAS NEAR SANTA CRUZ. THESE STORM WERE MOVING SLOWLY TO THE NORTH. LAT...LON 3220 11257 3218 11227 3188 11232 3189 11250 TIME...MOT...LOC 0040Z 184DEG 11KT 3207 11240 $$
874 WWUS55 KTWC 110059 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 559 PM MST MON SEP 10 2012 AZC019-110108- /O.EXP.KTWC.SV.W.0109.000000T0000Z-120911T0100Z/ PIMA AZ- 559 PM MST MON SEP 10 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL EXPIRE AT 600 PM MST... DOPPLER RADAR INDICATED THAT THE STORMS NEAR GU VO AND SANTA CRUZ HAVE WEAKENED BELOW SEVERE LIMITS. HEAVY RAIN THAT ACCOMPANIED THESE STORMS MAY LEAD TO FLASH FLOODING. THIS AREA IS UNDER A FLASH FLOOD WARNING THROUGH 8 PM. LAT...LON 3220 11257 3218 11227 3188 11232 3189 11250 TIME...MOT...LOC 0058Z 184DEG 11KT 3212 11240 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 1:57 PM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 10, 1:57 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 157 PM MST MON SEP 10 2012 .SYNOPSIS...A WEAK WEATHER SYSTEM WILL PASS THROUGH THE REGION BRINGING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA TONIGHT AND TUESDAY. A DRIER WESTERLY FLOW WILL LEAD TO MUCH LESS THUNDERSTORM ACTIVITY AFTER WEDNESDAY. && .DISCUSSION...THE UPPER LOW WAS STILL SPINNING OVER NORTHERN BAJA THIS AFTERNOON...BUT WAS STARTING TO SHOW SIGNS OF LIFTING NORTHWARD. AN IMPULSE EMBEDDED IN THE SOUTHERLY FLOW ALOFT AHEAD OF THE LOW CENTER WAS TRIGGERING THUNDERSTORMS IN SANTA CRUZ COUNTY INTO SONORA MEXICO ALREADY THIS AFTERNOON. THAT SAID...EXPECTING A RATHER ACTIVE AFTERNOON AND EVENING FOR THUNDERSTORMS ACROSS SOUTHEAST ARIZONA...ESPECIALLY ACROSS PIMA...PINAL AND SANTA CRUZ COUNTIES. LOOKING AT STORMS TRACKING NORTH WITH MULTIPLE CELLS PASSING THROUGH THE SAME GENERAL AREA THIS AFTERNOON AND EARLY THIS EVENING. SO FLOODING AND FLASH FLOODING WILL BE THE MAIN THREATS FROM THUNDERSTORMS. LATEST MODELS CONTINUED TO TRACK THE BAJA LOW NORTHWARD AND WEAKEN AS IT PASSES THROUGH NORTHERN ARIZONA. THE COMBINATION OF DEEP MOISTURE IN PLACE AND DYNAMICS FROM THE LOW WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT THROUGH LATE TUESDAY. LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT. THEREAFTER...A DRY WESTERLY FLOW ALOFT WAS PROGGED TO DEVELOP OVER THE REGION. THIS WILL RESULT IN DIMINISHING RAIN CHANCES WEDNESDAY AND MORE SO THURSDAY. OVER THE WEEKEND...A RIDGE OF HIGH PRESSURE WAS PROGGED TO BUILD OVER THE DESERT SOUTHWEST FOR HOTTER AFTERNOON TEMPERATURES. && .HYDROLOGY...THE VAMORI WASH NEAR KOM VO IN CENTRAL PIMA COUNTY REMAINED ABOVE BANKFULL. A FLOOD WARNING FOR THIS AREA WILL CONTINUE THROUGH THIS EVENING. ADDITIONAL RAINFALL AND SUBSEQUENT RUNOFF WILL LIKELY KEEP WATER LEVELS UP THROUGH TONIGHT. OTHER SMALL STREAMS AND WASHES WERE EXPERIENCING ELEVATED FLOWS ACROSS THE TOHONO O'ODHAM NATION TODAY. && .AVIATION...MAINLY SCT-BKN CLOUDS 6-10K FT AGL WILL CONTINUE INTO TUESDAY MORNING. THE BEST CHANCE OF -SHRA/-TSRA WILL CONTINUE TO BE FROM KTUS WESTWARD WITH MORE ISOLATED COVERAGE EAST OF KTUS. GUSTY WINDS TO 40 KTS AND MVFR CONDITIONS POSSIBLE WITH -TSRA. OTHERWISE...GENERALLY LIGHT WINDS AND VFR CONDITIONS WILL PREVAIL INTO TUESDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH LATE TUESDAY. BY WEDNESDAY...DRIER WESTERLY FLOW ALOFT WILL BEGIN TO MOVE IN RESULTING IN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EAST OF TUCSON INTO THIS WEEKEND. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 10, 8:57 AM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 857 AM MST MON SEP 10 2012 AZZ501>515-110600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 857 AM MST MON SEP 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY FOR SOUTHEAST ARIZONA...WITH THE GREATEST COVERAGE FROM THE TUCSON AREA WESTWARD. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...THE PRIMARY CONCERN WILL CONTINUE TO BE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN AREA OF LOW PRESSURE WILL MOVE ACROSS ARIZONA TUESDAY RESULTING IN CONTINUED SCATTERED SHOWERS AND THUNDERSTORMS WITH MORE HEAVY RAINFALL POSSIBLE. THEREAFTER...DRIER AIR WILL START TO MOVE IN FROM THE WEST WHICH WILL RESULT IN A DOWNWARD TREND IN STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Sep 10, 3:34 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
334 PM MST MON SEP 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD TUCSON 32.24N 110.94W
09/10/2012 PIMA AZ LAW ENFORCEMENT
VALENCIA ROAD CLOSED WESTBOUND FROM VIVIANA TO CAMINO
VERDE.
&&
EVENT NUMBER TWC1200085
KDLocal storm report, Sep 10, 3:37 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
337 PM MST MON SEP 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 4 E RYAN FIELD 32.13N 111.10W
09/10/2012 PIMA AZ LAW ENFORCEMENT
VALENCIA ROAD CLOSED WESTBOUND FROM VIVIANA TO CAMINO
VERDE.
&&
CORRECTED LOCATION
EVENT NUMBER TWC1200085
KDSpecial weather statement, Sep 10, 3:44 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 344 PM MST MON SEP 10 2012 AZZ502-102330- TOHONO O'ODHAM NATION INCLUDING SELLS AZ- 344 PM MST MON SEP 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 430 PM MST... AT 333 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHWEST OF KITT PEAK...OR 17 MILES NORTHEAST OF SELLS...MOVING NORTH AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...SIL NAGGIA...SANTA ROSA RANCH AND QUEENS WELL. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3231 11186 3228 11160 3206 11167 3208 11188 TIME...MOT...LOC 2242Z 188DEG 4KT 3216 11176
Special weather statement, Sep 10, 3:49 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
349 PM MST MON SEP 10 2012
AZZ503-504-102330-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER
SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
349 PM MST MON SEP 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 430 PM
MST...
AT 338 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF KITT PEAK...OR 23 MILES
WEST OF GREEN VALLEY...MOVING NORTH AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PIMA COUNTY ALONG STATE ROUTE 286.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3200 11139 3200 11127 3179 11132 3175 11140
3176 11151
TIME...MOT...LOC 2247Z 188DEG 4KT 3184 11139The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:03 PM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Sep 10, 5:25 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Sep 10, 6:09 PM MST | Severe Thunderstorm Warning | TWC | Pima | 25 min |
| Sep 10, 6:23 PM MST | Special Weather Statement | TWC | 52 min | |
| Sep 10, 9:20 PM MST | Areal Flood Advisory | TWC | Pinal | 115 min |
| Sep 10, 9:53 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Sep 10, 10:26 PM MST | Areal Flood Warning | TWC | Pima | 14 hr |
| Sep 11, 2:17 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 13 hr |
| Sep 11, 1:32 PM MST | Areal Flood Advisory | TWC | Pima | 88 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.